Peripheral neuropathy exacerbation associated with topical 5-fluorouracil

Muhammad Wasif Saif, Shahrukh Hashmi, Lori Mattison, William B. Donovan, Robert B Diasio

Research output: Contribution to journalArticle

10 Citations (Scopus)

Abstract

Peripheral neuropathy secondary to 5-flourouracil and capecitabine (Xeloda) has been reported. We report the first case of exacerbation of peripheral neuropathy related to topical 5-flourouracil (Efudex). A 70-year-old Caucasian male with a history of actinic keratosis for 15 years was treated intermittently with topical application of 5-flourouracil. He also developed sensory peripheral neuropathy around the same time, but extensive work-up disclosed no clear etiology. In early 2005, he developed an exacerbation of his peripheral neuropathy following a 21-day course of topical 5-flourouracil for actinic keratosis, especially pain and parasthesias. Dihydropyrimidine dehydrogenase activity was evaluated in the peripheral mononuclear cells both by radioassay and by [2-C] uracil breath test. Dihydropyrimidine dehydrogenase activity was within the normal range by both methods. Stopping topical 5-flourouracil resolved the symptoms to baseline. Instead of topical 5-flourouracil, topical imiquimod was used which did not exacerbate his neuropathy. He was not re-challenged with topical 5-flourouracil. Topical 5-flourouracil has been known to cause mainly dermatological adverse effects, but systemic effects because of absorption are possible, especially in dihydropyrimidine dehydrogenase- deficient patients. As our patient had no other cause responsible for his neuropathy, the onset of symptoms coincided historically with topical application of 5-flourouracil and the 5-flourouracil usage preceded an exacerbation of sensory symptoms, we conclude that this drug was responsible for his polyneuropathy.

Original languageEnglish (US)
Pages (from-to)1095-1098
Number of pages4
JournalAnti-Cancer Drugs
Volume17
Issue number9
DOIs
StatePublished - Oct 2006
Externally publishedYes

Fingerprint

Dihydrouracil Dehydrogenase (NADP)
Peripheral Nervous System Diseases
Fluorouracil
Actinic Keratosis
imiquimod
Breath Tests
Uracil
Polyneuropathies
Reference Values
Pain
Pharmaceutical Preparations
Capecitabine

Keywords

  • 5-flourouracil
  • Actinic keratosis
  • Capecitabine
  • Dihydropyrimidine dehydrogenase
  • Peripheral neuropathy
  • Polyneuropathy

ASJC Scopus subject areas

  • Pharmacology
  • Cancer Research
  • Oncology

Cite this

Peripheral neuropathy exacerbation associated with topical 5-fluorouracil. / Wasif Saif, Muhammad; Hashmi, Shahrukh; Mattison, Lori; Donovan, William B.; Diasio, Robert B.

In: Anti-Cancer Drugs, Vol. 17, No. 9, 10.2006, p. 1095-1098.

Research output: Contribution to journalArticle

Wasif Saif, Muhammad ; Hashmi, Shahrukh ; Mattison, Lori ; Donovan, William B. ; Diasio, Robert B. / Peripheral neuropathy exacerbation associated with topical 5-fluorouracil. In: Anti-Cancer Drugs. 2006 ; Vol. 17, No. 9. pp. 1095-1098.
@article{40a817767a72462d857efe76817f986e,
title = "Peripheral neuropathy exacerbation associated with topical 5-fluorouracil",
abstract = "Peripheral neuropathy secondary to 5-flourouracil and capecitabine (Xeloda) has been reported. We report the first case of exacerbation of peripheral neuropathy related to topical 5-flourouracil (Efudex). A 70-year-old Caucasian male with a history of actinic keratosis for 15 years was treated intermittently with topical application of 5-flourouracil. He also developed sensory peripheral neuropathy around the same time, but extensive work-up disclosed no clear etiology. In early 2005, he developed an exacerbation of his peripheral neuropathy following a 21-day course of topical 5-flourouracil for actinic keratosis, especially pain and parasthesias. Dihydropyrimidine dehydrogenase activity was evaluated in the peripheral mononuclear cells both by radioassay and by [2-C] uracil breath test. Dihydropyrimidine dehydrogenase activity was within the normal range by both methods. Stopping topical 5-flourouracil resolved the symptoms to baseline. Instead of topical 5-flourouracil, topical imiquimod was used which did not exacerbate his neuropathy. He was not re-challenged with topical 5-flourouracil. Topical 5-flourouracil has been known to cause mainly dermatological adverse effects, but systemic effects because of absorption are possible, especially in dihydropyrimidine dehydrogenase- deficient patients. As our patient had no other cause responsible for his neuropathy, the onset of symptoms coincided historically with topical application of 5-flourouracil and the 5-flourouracil usage preceded an exacerbation of sensory symptoms, we conclude that this drug was responsible for his polyneuropathy.",
keywords = "5-flourouracil, Actinic keratosis, Capecitabine, Dihydropyrimidine dehydrogenase, Peripheral neuropathy, Polyneuropathy",
author = "{Wasif Saif}, Muhammad and Shahrukh Hashmi and Lori Mattison and Donovan, {William B.} and Diasio, {Robert B}",
year = "2006",
month = "10",
doi = "10.1097/01.cad.0000231479.30524.0e",
language = "English (US)",
volume = "17",
pages = "1095--1098",
journal = "Anti-Cancer Drugs",
issn = "0959-4973",
publisher = "Lippincott Williams and Wilkins",
number = "9",

}

TY - JOUR

T1 - Peripheral neuropathy exacerbation associated with topical 5-fluorouracil

AU - Wasif Saif, Muhammad

AU - Hashmi, Shahrukh

AU - Mattison, Lori

AU - Donovan, William B.

AU - Diasio, Robert B

PY - 2006/10

Y1 - 2006/10

N2 - Peripheral neuropathy secondary to 5-flourouracil and capecitabine (Xeloda) has been reported. We report the first case of exacerbation of peripheral neuropathy related to topical 5-flourouracil (Efudex). A 70-year-old Caucasian male with a history of actinic keratosis for 15 years was treated intermittently with topical application of 5-flourouracil. He also developed sensory peripheral neuropathy around the same time, but extensive work-up disclosed no clear etiology. In early 2005, he developed an exacerbation of his peripheral neuropathy following a 21-day course of topical 5-flourouracil for actinic keratosis, especially pain and parasthesias. Dihydropyrimidine dehydrogenase activity was evaluated in the peripheral mononuclear cells both by radioassay and by [2-C] uracil breath test. Dihydropyrimidine dehydrogenase activity was within the normal range by both methods. Stopping topical 5-flourouracil resolved the symptoms to baseline. Instead of topical 5-flourouracil, topical imiquimod was used which did not exacerbate his neuropathy. He was not re-challenged with topical 5-flourouracil. Topical 5-flourouracil has been known to cause mainly dermatological adverse effects, but systemic effects because of absorption are possible, especially in dihydropyrimidine dehydrogenase- deficient patients. As our patient had no other cause responsible for his neuropathy, the onset of symptoms coincided historically with topical application of 5-flourouracil and the 5-flourouracil usage preceded an exacerbation of sensory symptoms, we conclude that this drug was responsible for his polyneuropathy.

AB - Peripheral neuropathy secondary to 5-flourouracil and capecitabine (Xeloda) has been reported. We report the first case of exacerbation of peripheral neuropathy related to topical 5-flourouracil (Efudex). A 70-year-old Caucasian male with a history of actinic keratosis for 15 years was treated intermittently with topical application of 5-flourouracil. He also developed sensory peripheral neuropathy around the same time, but extensive work-up disclosed no clear etiology. In early 2005, he developed an exacerbation of his peripheral neuropathy following a 21-day course of topical 5-flourouracil for actinic keratosis, especially pain and parasthesias. Dihydropyrimidine dehydrogenase activity was evaluated in the peripheral mononuclear cells both by radioassay and by [2-C] uracil breath test. Dihydropyrimidine dehydrogenase activity was within the normal range by both methods. Stopping topical 5-flourouracil resolved the symptoms to baseline. Instead of topical 5-flourouracil, topical imiquimod was used which did not exacerbate his neuropathy. He was not re-challenged with topical 5-flourouracil. Topical 5-flourouracil has been known to cause mainly dermatological adverse effects, but systemic effects because of absorption are possible, especially in dihydropyrimidine dehydrogenase- deficient patients. As our patient had no other cause responsible for his neuropathy, the onset of symptoms coincided historically with topical application of 5-flourouracil and the 5-flourouracil usage preceded an exacerbation of sensory symptoms, we conclude that this drug was responsible for his polyneuropathy.

KW - 5-flourouracil

KW - Actinic keratosis

KW - Capecitabine

KW - Dihydropyrimidine dehydrogenase

KW - Peripheral neuropathy

KW - Polyneuropathy

UR - http://www.scopus.com/inward/record.url?scp=33749021332&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=33749021332&partnerID=8YFLogxK

U2 - 10.1097/01.cad.0000231479.30524.0e

DO - 10.1097/01.cad.0000231479.30524.0e

M3 - Article

C2 - 17001184

AN - SCOPUS:33749021332

VL - 17

SP - 1095

EP - 1098

JO - Anti-Cancer Drugs

JF - Anti-Cancer Drugs

SN - 0959-4973

IS - 9

ER -